The Therapeutic Goods Administration (TGA) has issued a medicines safety update regarding oral anticoagulants and the potential for anticoagulant-related nephropathy (ARN).
Anticoagulant-related nephropathy is a recently recognised form of acute kidney injury. First described in 2009 in association with warfarin, there is now growing evidence implicating direct oral anticoagulants (DOACs). Patients with ARN can experience a rapid deterioration of renal function which may lead to irreversible kidney damage and death. Early identification of this adverse event is critical.
To increase awareness of this serious adverse event, a warning has been added to the product information of all oral anticoagulants. This includes warfarin, apixaban, rivaroxaban, and dabigatran. Warnings have not been added to parenteral anticoagulants as these agents are generally used in a hospital setting for shorter periods.
The presentation of ARN depends upon the severity. Severe cases may be associated with hypertension, reduced urine output, and signs of fluid overload. Haematuria was present in all patients studied in the initial case reports. However, more recent evidence suggests that the absence of haematuria may not preclude a diagnosis of ARN. This may be related to patients experiencing transient microscopic haematuria that is no longer present when seeking medical care.
Anticoagulant-related nephropathy is associated with a significant increase in mortality rate. Brodsky et al. (2011) conducted a study in patients taking warfarin who experienced an INR greater than 3. Patients who developed presumptive ARN were compared to those who did not experience ARN. The authors found that the hazard ratio for death in the ARN group was 3.65 at one week after the supratherapeutic INR was recorded (95% CI 2.81-4.75). The hazard ratio then progressively reduced, reaching non-significance six months later.
The mechanisms behind ARN are complex. However, glomerular haemorrhage related to over-anticoagulation is thought to be the initial trigger. Chen et al. (2023) describe the following factors:
- Disruption of the glomerular filtration barrier, which causes red blood cells to fill Bowman’s space and the renal tubules;
- Formation of erythrocyte casts in the distal nephron, which could obstruct the passage of urine; and
- Intratubular lysis of red blood cells leading to a localised release of heme-containing molecules and catalytic (or labile) iron. This can lead to tubular and interstitial damage due to increased production of hydroxyl radicals.
While ARN is considered rare, it is also likely to be underdiagnosed for several reasons. Firstly, kidney biopsies are not commonly performed in patients requiring therapeutic anticoagulation. This is due to concerns regarding the risk of thrombotic complications while the anticoagulant is withheld as well as concerns regarding haemorrhage, particularly in patients with recent excessive anticoagulation. Secondly, as ARN often occurs in patients with multiple risk factors for acute kidney injury, extensive diagnostic evaluation may not always be performed.
The major risk factor identified for ARN is moderate or severe coagulopathy. In the case of warfarin, this can be identified by a high International Normalized Ratio (INR). Studies suggest that the risk of ARN is highest in the first three months after initiating warfarin.
Other potential risk factors for ARN include:
- Underlying chronic kidney disease;
- Glomerulonephritis (particularly with nephrotic syndrome);
- Age > 80 years;
- Male sex;
- Diabetes mellitus; and
- Cardiovascular factors (heart failure, hypertension).
Prevention of ARN should consider ways to minimise the risk of excessive anticoagulation. Drug interactions are an important factor to consider.
Warfarin interacts with many medicines. Medications that may increase exposure to warfarin include those that inhibit the CYP450 isoenzymes 2C9, 1A2, and 3A4. Some examples of these agents are amiodarone, metronidazole, aciclovir, verapamil, and alprazolam. It is recommended that the INR be monitored more carefully whenever drug treatment is changed, including when a new medicine is started or when an existing medicine is ceased or has a dose change.
Apixaban plasma levels may increase when given with dual inhibitors of CYP3A4 and P-glycoprotein (P-gp). Apixaban is contraindicated with strong inhibitors of CYP3A4 and P-gp, such as ritonavir and systemic azole antifungals (e.g. itraconazole and voriconazole). Co-administration with medicines that are not strong inhibitors of CYP3A4 and P-gp is expected to increase plasma levels to a lesser extent and is not considered clinically relevant.
Dabigatran plasma levels can be increased by P-gp inhibitors (e.g. amiodarone, verapamil, quinidine, ticagrelor, and clarithromycin). The manufacturer contraindicates concomitant treatment with systemic ketoconazole, cyclosporin, itraconazole or dronedarone; initiation of verapamil is also contraindicated in some settings.
Rivaroxaban levels may be increased when given with inhibitors of CYP3A4 or P‑gp. The manufacturer contraindicates the combination with strong inhibitors of both CYP3A4 and P‑gp. In patients with moderate renal impairment, caution is required with moderate inhibitors of CYP3A4 or P‑gp.
Comprehensive information on potential drug interactions can be found in the relevant product information.
As oral anticoagulants are commonly prescribed medicines, it is important to be aware of this serious adverse event. A diagnosis of ARN should be considered in patients with excessive anticoagulation who present with acute kidney injury. Early detection and intervention are essential for minimising morbidity and mortality associated with ARN.
Suspected adverse events can be reported to the TGA using the online form.
- Brodsky SV, Nadasdy T, Rovin BH, Satoskar AA, Nadasdy GM, Wu HM, et al. Warfarin-related nephropathy occurs in patients with and without chronic kidney disease and is associated with an increased mortality rate. Kidney Int. 2011; 80(2): 181-9.
- Brodsky SV, Rovin BH. Anticoagulant-related nephropathy. UpToDate; 2022.
- Brodsky SV, Satoskar A, Chen J, Nadasdy G, Eagen JW, Hamirani M, et al. Acute kidney injury during warfarin therapy associated with obstructive tubular red blood cell casts: a report of 9 cases. Am J Kidney Dis. 2009; 54(6): 1121-1126.
- Chen S, Liao D, Yang M, Wang S. Anticoagulant-related nephropathy induced by direct-acting oral anticoagulants: Clinical characteristics, treatments and outcomes. Thromb Res. 222, 20-3.
- Department of Health and Aged Care. Medicines Safety Update: Oral anticoagulants can cause serious kidney damage in rare circumstances. Woden: TGA; 2023.
- Eliquis® (Apixaban) Australian approved product information. Mulgrave: Bristol-Myers Squibb. Approved May 2023.
- Pradaxa® (Dabigatran) Australian approved product information. North Ryde: Boehringer Ingelheim. Approved May 2023.
- Rossi S (ed). Australian Medicines Handbook. Adelaide: AMH; 2023.
- Xarelto® (Rivaroxaban) Australian approved product information. Pymble: Bayer. Approved May 2023.
Subscribe Knowledge Centre Updates
Enter your details to receive Knowledge Centre updates